10 Tips for When Your Meds Trigger Heartburn

From the WebMD Archives

If you take any prescription or over-the-counter medications, you may have side effects. And one of them can be heartburn -- that burning in your chest or throat that happens when acid flows up from your stomach.

Don’t assume you’ll just have to live with it.

Make a list of all the medications you take, and ask your doctor if one of them may be causing your heartburn. Your doctor can change your medication, says Walter Coyle, MD, at Scripps Clinic Torrey Pines in California.

Medications That Cause Heartburn

These are some of the types of medications that can cause heartburn:

10 Tips When Medication Causes Heartburn

If your heartburn is caused by a medicine, here are tips for finding relief:

1. Don’t stop taking any prescription medication without first talking with your doctor.

2. With any medication, don’t take more than the recommended dose. Check the label.

3. Pay attention to when and how you take the drug. Some medications and supplements should be taken right after a meal to make heartburn less likely. Others should be taken on an empty stomach. If you are unsure, ask your doctor or pharmacist when to take each of your medications.

4. Ask your doctor or pharmacist to review everything you are taking. “It’s very important to let them know not only about your prescriptions, but about any vitamins, minerals, and over-the-counter products you are taking,” says Heather Free, PharmD, a pharmacist in Washington, DC. Your health professional may be able to change the dose of a medication, switch you to a different medication, or suggest other ways to ease your heartburn.

5. Ask if you can change the way you get your medication. For example, if you take an NSAID for arthritis, you might be able to switch from a pill to a cream that is less likely to cause heartburn.

6. Don't lie down right after you take certain medications. You should stay upright, for instance, for at least 30 minutes after taking bisphosphonates and at least 15-20 minutes after taking anti-anxiety medication or sleep aids in order to prevent heartburn.

Continued

7. Try ginger supplements or tea, Coyle suggests. If your symptoms are worse at night, have a cup of ginger tea after dinner.

8. Talk with your doctor about over-the-counter heartburn remedies like antacids. Some of these drugs can interfere with other medications, so stick with what your doctor recommends. Also, antacids should not be used long-term unless your doctor OKs it.

9. Talk to your doctor about prescription heartburn treatments. Keep in mind that they’re not a quick fix -- it may take several days for a new drug to take effect.

10. If your heartburn won’t go away or you have symptoms like trouble swallowing or weight loss, see your doctor right away. “Waiting too long can make it harder to correct the problem, because over time acid reflux can cause damage to the esophagus,” Free says.

WebMD Feature Reviewed by Varnada Karriem-Norwood, MD on April 10, 2014

Sources

SOURCES:

Walter Coyle, MD, FASGE, FACG, gastroenterology division head, Scripps Clinic Torrey Pines, La Jolla, CA.

Heather Free, PharmD, Washington, DC.

National Digestive Diseases Information Clearinghouse: “Gastroesophageal Reflux (GER) and Gastroesophageal Reflux Disease (GERD) in Adults.”

NYU Langone Medical Center: “Heartburn – Overview.”

FDA: “Medicine and You: A Guide for Older Adults.”

© 2014 WebMD, LLC. All rights reserved.

Pagination